Arizona, 2004

Hail in Arizona, August 16, 2004

August 16, 2004 · NWS PSR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 16, 3:30 PM MST, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 16, 3:30 PM MST, 3 hours 28 minutes before
AZZ020>028-CAZ030>033-170545-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
330 PM MST MON AUG 16 2004

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL INTERACT WITH A MOIST UNSTABLE AIRMASS TO
BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE FORECAST AREA
THIS EVENING...WITH LOCALLY HEAVY RAIN AND GUSTY WINDS POSSIBLE.
STORMS WILL BE MOST LIKELY OVER SOUTH CENTRAL ARIZONA. SOMEWHAT
DRIER AIR FROM THE WEST BEHIND THIS SYSTEM WILL BEGIN MOVE INTO
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA BY TUESDAY...AND MOST OF
SOUTH-CENTRAL ARIZONA BY WEDNESDAY. AS A RESULT...THE SLIGHT CHANCE
OF SHOWERS AND THUNDERSTORMS WILL BECOME CONFINED TO SOUTH CENTRAL
ARIZONA TUESDAY...AND THE HIGHER TERRAIN EAST OF THE GREATER PHOENIX
AREA WEDNESDAY THROUGH AT LEAST FRIDAY. UPPER LEVEL HIGH PRESSURE
WILL REBUILD TO OUR SOUTHEAST OVER THE WEEKEND...BRINGING SOME
INCREASE IN MOISTURE TO SOUTH CENTRAL ARIZONA.

&&

.DISCUSSION...
AS EXPECTED...VIGOROUS THUNDERSTORM DEVELOPMENT UNDERWAY OVER MUCH
OF THE HIGHER TERRAIN. COUPLE OF UPPER LEVEL DISTURBANCES HAVE
FOCUSED AND HELP ORGANIZE STORM DEVELOPMENT OVER SRN NEVADA AND
MOHAVE COUNTY...AND OVER SOUTHERN AND EASTERN AZ. RIM STORMS DOING
FINE ALSO...SUPPORTED BY FAVORABLE THERMODYNAMIC PROFILE AND UPPER
LEVEL DIFFLUENT FLOW. ISOLATED STORMS HAVE POPPED UP OVER THE
WESTERN OF THE CWA...BUT DRY ADVECTION AND LACK OF UPPER SUPPORT IS
WORKING AGAINST MORE WIDESPREAD DEVELOPMENT THERE. MAIN FOCUS FOR
CONVECTIVE STORMS LATE THIS AFTERNOON AND EVENING WILL LIKELY BE
OVER SOUTH CENTRAL ARIZONA. DEEP LAYER (750-300 MB) NORTHWEST FLOW
NOTED ON 21Z PHOENIX SOUNDING...ALONG WITH CAPE OF 500-600 J/KG
(MEAN MIXING RATIO IN SFC-700 MB LAYER WAS 10.8 J/KG...OWING TO 12/8
C DEW POINTS AT 850/700 MB LVLS)...SO STORMS OVER YAVAPAI AND
NORTHERN GILA COUNTIES WILL PROPAGATE TOWARD...THEN OVER...PORTIONS
OF THE SOUTH CENTRAL DESERT BY LATE THIS AFTERNOON AND ESPECIALLY
THIS EVENING. MEANWHILE...STORMS TO THE SOUTH AND EAST OF PHOENIX
...WHILE INDIVIDUALLY MOVING AWAY FROM OUR CWA...WILL GENERATE
OUTFLOWS AND HELP TRIGGER STORMS OVER SOUTH CENTRAL AZ AS WELL.
LOCALLY HEAVY RAIN...STRONG GUSTY WINDS AND BLOWING DUST...AND SMALL
HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS THIS EVENING...AND
POTENTIAL CERTAINLY EXISTS FOR EXCESSIVE RAINFALL AS WELL AS
DAMAGING MICROBURST WIND FROM THE STRONGEST STORMS.

NOT QUITE AS ACTIVE A DAY EXPECTED ON TUESDAY...BUT WILL HOLD ONTO A
SLIGHT CHANCE FOR STORMS OVER SOUTH CENTRAL AZ. DRIER AIR CONTINUES
TO SPREAD SLOWLY EAST...AND THE COMBINATION OF WEAK RIDGING ALOFT
..DRIER AIR...AND WESTERLY STEERING FLOW WILL LIKELY KEEP STORM
DEVELOPMENT RESTRICTED TO THE HIGHER TERRAIN OF SOUTH CENTRAL AZ
WEDNESDAY THROUGH FRIDAY. SOME INCREASE IN MOISTURE IS LIKELY BY
LATE FRIDAY THROUGH SUNDAY AS WESTERN EXTENT OF SUBTROPICAL RIDGE
BUILDS OVER NORTHWEST MEXICO. FOR NOW...WILL KEEP STORM CHANCES
CONFINED TO THE HIGHER TERRAIN OF SOUTH CENTRAL AZ...BUT THIS COULD
CHANGE. TEMPERATURES WILL REMAIN NORMAL FOR THE NEXT 7 DAYS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.
CA...NONE.

&&

DG
Hazardous weather outlook, Aug 16, 10:33 AM MST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1033 AM MST MON AUG 16 2004

AZZ024-170700-
SOUTHERN GILA/TONTO NF FOOTHILLS-
1033 AM MST MON AUG 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA
COUNTY...NORTHEAST MARICOPA COUNTY...AND NORTH-CENTRAL PINAL
COUNTY...

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING.
LOCALLY HEAVY RAINFALL IS THE PRIMARY THREAT. HEAVY RAIN MAY CAUSE
MINOR FLOODING IN LOW LYING AREAS...AND WASHES MAY BEGIN FLOWING.
STRONG GUSTY WINDS AND SMALL HAIL WILL ACCOMPANY STRONGER STORMS.
BLOWING DUST WILL BE POSSIBLE OVER NORTH CENTRAL PINAL COUNTY. STORMS
WILL MOVE TOWARD THE SOUTHEAST AT 10 TO 15 MPH. SPOTTER ACTIVATION
MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR AFTERNOON SHOWERS AND STORMS WILL CONTINUE TUESDAY
THROUGH THURSDAY...WITH A DAY TO DAY DECREASE IN AREAL COVERAGE
EXPECTED. LOCALLY HEAVY RAIN WILL BE POSSIBLE...ESPECIALLY ON
TUESDAY. STRONG GUSTY WINDS CAN BE EXPECTED WITH STRONGEST STORMS.
SPOTTER ACTIVATION MAY BE REQUIRED.

AZZ022-023-027-028-170700-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST MARICOPA COUNTY-
1033 AM MST MON AUG 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GREATER PHOENIX AREA...AS
WELL AS WESTERN MARICOPA COUNTY AND NORTHWEST PINAL COUNTY...

.DAY ONE...TODAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR TODAY AND THIS
EVENING. LOCALLY HEAVY RAINFALL IS POSSIBLE. HEAVY RAIN MAY CAUSE
MINOR FLOODING IN LOW LYING AREAS...AND WASHES MAY BEGIN FLOWING.
SMALL HAIL...STRONG GUSTY WINDS AND BLOWING DUST WILL BE MOST LIKELY
LATE THIS AFTERNOON AND THIS EVENING. STORMS WILL MOVE TOWARD THE
SOUTHEAST AT 10 TO 15 MPH. SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY. VERY GUSTY
WINDS...BLOWING DUST...AND BRIEF HEAVY RAIN WILL ACCOMPANY THE
STRONGEST STORMS. SPOTTER ACTIVATION MAY BE REQUIRED.

AZZ020-021-025-026-CAZ030>033-170700-
IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHWEST DESERTS-
WEST CENTRAL DESERTS-YUMA/MARTINEZ LAKE AND VICINITY-
1033 AM MST MON AUG 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR SOUTHEAST CALIFORNIA AND
SOUTHWEST ARIZONA

.DAY ONE...TODAY

ISOLATED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING...
ESPECIALLY OVER FAR EASTERN RIVERSIDE COUNTY...AS WELL AS LA PAZ
COUNTY AND THE HIGHER TERRAIN OF NORTHEAST YUMA COUNTY. LOCALLY HEAVY
RAIN IS THE PRIMARY THREAT...ALTHOUGH STRONG GUSTY WINDS AND BLOWING
DUST WILL ACCOMPANY THE STRONGER STORMS. STORMS WILL MOVE TOWARD THE
EAST AT 5 TO 10 MPH. SPOTTER ACTIVATION MAY BE REQUIRED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED.

DG

The radar

The Phoenix radar (KIWA), 24 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pinal

When
August 16, 6:58 PM MST
Where
Pinal County, 5 mi E of Apache Jct
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.417, -111.467

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415575.